Kinds of Tropes without Kinds

Dialectica 72 (4):571-596 (2018)
  Copy   BIBTEX


In this article, we propose a new trope nominalist conception of determinate and determinable kinds of quantitative tropes. The conception is developed as follows. First, we formulate a new account of tropes falling under the same determinates and determinables in terms of internal relations of proportion and order. Our account is a considerable improvement on the current standard account (Campbell 1990; Maurin 2002; Simons 2003) because it does not rely on primitive internal relations of exact similarity or quantitative distance. The internal relations of proportion and order hold because the related tropes exist; no kinds of tropes need be assumed here. Second, we argue that there are only pluralities of tropes in relations of proportion and order. The tropes mutually connected by the relations of proportion and order form a special type of plurality, tropes belonging to the same kind. Unlike the recent nominalist accounts, we do not identify kinds of tropes with any further entities (e.g. sets) or abstractions from entities (e.g. pluralities of similar tropes).

Author Profiles

Jani Hakkarainen
Tampere University
Markku Keinänen
Tampere University
Antti Keskinen
Tampere University


Added to PP

497 (#25,191)

6 months
81 (#30,262)

Historical graph of downloads since first upload
This graph includes both downloads from PhilArchive and clicks on external links on PhilPapers.
How can I increase my downloads?